MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN039788
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported "iab abrasion".Additional information stated "the patient had a left axillary iab that was planned to be removed.[the physician] first tried to pull the iab back through the sheath and the chief of perfusion was in the or and told him that everything had to come out and he could use a wire in the central lumen to maintain access to help with his desired closure technique.He was able to pass the wire and then he met resistance as the iab remained about 3 inches in the axillary artery".It was reported that another iab was not inserted as the procedure was planned for removal of the iab.Patient condition reported as "fine" post surgery.Associated mdr 3010532612-2022-00363.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
(b)(4).Returned for investigation was a 40cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) without the original packaging.Upon return, there was damage immediately noted to the iabc outer lumen, central lumen and distal tip.The outer lumen was noted damaged and unraveled from the iabc luer end.The iabc central lumen was noted broken within the flex-tip assembly area and damaged within the bladder area.The wire round/polyimide (part of the flex tip assembly) was noted no longer attached to the inner cannula (iabc central lumen).During visual inspection, it was noted that the iabc distal tip was separated and no longer attached to the central lumen.A supplied 40cc inflation driveline was connected to the iabc; some specs of dried blood were noted within the tubing.The one-way valve was tethered to the short driveline tubing.The bladder was fully unwrapped.Buckling to the teflon sheath extrusion was noted approximately from the distal end of the teflon sheath.Bends to the iabc were noted at the iabc luer end.A dried yellow media was noted on the exterior surfaces of the iabc.Dried blood was noted on the exterior surfaces and within the helium pathway.The bladder thickness was measured at six points.The one-way valve was tested and failed.A vacuum was pulled on the one-way valve, and it immediately lost pressure.This was repeated five separate times.Dried blood was noted within the one-way valve upon cleaning.The one-way va lve was properly cleaned and tested again; the one-way valve passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.An attempt to aspirate and flush the catheter using a syringe was unable to be successfully completed and pushback to the syringe was noted; the central lumen was likely blocked by dried blood.Due to the returned state of the device, functional leak testing was unable to be performed.As a result, the bladder was closely inspected.During inspection, abrasions were observed from the iabc distal tip.A full thickness abrasion could not be detected during inspection but cannot be ruled out.A guidewire was back loaded through the iabc distal tip.The guidewire exited the distal tip and entered the bladder.No blood or debris was noted.The guidewire was front loaded through the iabc luer.Resistance was noted at the iabc luer.The guidewire exited the central lumen and entered the bladder at the location of the damaged central lumen, while excreting blood within the bladder membrane.Blood was also noted on the guidewire.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint of iab blood in helium pathway is confirmed based on visual inspection.Upon return, there were various damages to the central lumen/distal tip and damage to the outer lumen.The intra-aortic balloon catheter (iabc) bladder was also noted with abraded areas, consistent with repeated contact with calcified plaque on the aortic wall.Due to the combined damages and returned state of the device, it could not be confidently determined which damage occurred first or what initially caused the complaint.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the blood in the helium pathway.The root cause of how the blood entered the helium pathway is undetermined.No further action required at this time.This will be monitored for any developing trends.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description

Brand Name
ULTRAFLEX IAB: 7.5FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key15459947
Report Number3010532612-2022-00361
Device Sequence Number4274164
Product Code DSP
UDI-Device Identifier10801902145731
UDI-Public10801902145731
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2024
Device Model NumberIPN039788
Device Catalogue NumberIAB-06840-U
Device Lot Number18F22C0004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer10/12/2022
Initial Report FDA Received Date09/20/2022
Supplement Report FDA Received Date10/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AUTOCAT 2; AUTOCAT 2
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight69 KG